Hail, Cherokee
- When
- July 13, 10:55 AM CST
- Where
- Cherokee County, 0.64 mi S of Broomtown
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.361, -85.521
Afternoon heating led to several isolated severe thunderstorms across central Alabama.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Afternoon heating led to several isolated severe thunderstorms across central Alabama.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 13, 10:00 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1100 AM CDT SUN JUL 13 2008 .UPDATE...MESOSCALE ANALYSIS. && .MESOSCALE...THROUGH 3 PM. AT 11 AM SEVERAL BOUNDARIES ARE EVIDENT BY CURRENT PRECIP AND DEVELOPING CU FIELDS. FIRST IN EXTREME EASTERN SECTIONS OF STATE...ONE FROM LAKE HARRIS TO ALEXANDER CITY...ANOTHER STRETCHING FROM A GADSDEN TO CALERA TO CENTREVILLE...ANOTHER FROM CULLMAN TO BHM TO TCL...AND ANOTHER AHEAD OF THE WEAK FRONT IN EXTREME NW AL. ALL BOUNDARIES ARE MOVING SE AROUND 20 MPH. CURRENT SURFACE ANALYSIS SHOWS THE WESTERN HALF OF STATE HAS SURFACE BASED CAPES OF 2500-3500...BUT WITH WEAK INHIBITION NORTH OF INTERSTATE 20. LITTLE IN WAY OF INHIBITION SOUTH OF THE INTERSTATE. WITH CONVECTIVE TEMPS IN UPPER 80S...AND PRECIPITABLE WATER VALUES EXCEEDING 2 INCHES...EXPECT RAPID DEVELOPMENT ON THESE OUTFLOW BOUNDARIES BY EARLY AFTERNOON...WITH MORE WIDESPREAD STORMS AHEAD OF APPROACHING FRONT LATER TODAY. FLASH FLOOD GUIDANCE IS QUITE HIGH WITH 2+ INCHES IN AN HOUR TO EXCEED CURRENT THRESHOLDS. WITH STORM MOVEMENT AT 15-20 MPH...AM CURRENTLY ANTICIPATING MORE LIKELIHOOD OF URBAN AND SMALL STREAM PROBLEMS RATHER AND FLASH FLOODING. STEFKOVICH && .SHORT TERM...TONIGHT. THE FRONT MAKES IT INTO THE NORTHWEST COUNTIES BY EARLY TONIGHT AND SLOWLY MOVES SOUTHWARD...STILL LINGERING ACROSS THE SOUTHERN COUNTIES EARLY MONDAY MORNING. DEPENDING ON JUST HOW FAST THE FRONT MOVES...THE SOUTHERN THIRD OF THE FORECAST AREA COULD SEE A DRY PERIOD PRIOR TO FRONTAL CONVECTION MOVING INTO THE AREA AS DAYTIME CONVECTION DIES OUT. AN INCREASE IN COVERAGE AS THE UPPER TROUGH PUSHES THROUGH IS EXPECTED...MAINLY AFTER 00Z...AND ALONG AND SOUTH OF A LINE ROUGHLY FROM ANNISTON TO CLANTON TO LIVINGSTON. STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH EITHER OF THE TWO FEATURES...WITH DAMAGING WINDS...FREQUENT LIGHTNING...AND HEAVY RAINFALL THE THREATS. 500MB TEMPERATURES ARE FAIRLY WARM...AND FREEZING LEVEL NEAR 13KFT...LARGE HAIL IS NOT A BIG CONCERN. ALTHOUGH...A QUICK COLLAPSING STORM COULD PRODUCE SMALL HAIL. WITH PWS AROUND 2 INCHES...LOCALLY HEAVY RAINFALL IS A CONCERN. TEMPERATURES TODAY AND TONIGHT WILL DEPEND ON RAIN COVERAGE. FORECAST THICKNESSES SHOW THE POTENTIAL FOR HIGHS IN THE UPPER 90S...ALTHOUGH...WITH CONVECTIVE TEMPS REACHED EARLY AND STORMS DEVELOPING IT IS UNLIKELY MOST LOCATIONS WILL REACH SUCH HIGH TEMPERATURES. A FEW ISOLATED SPOTS...ESPECIALLY IN THE SOUTHWEST...COULD EASILY SEE HIGHS NEAR 95. TONIGHT...DRY AIR WILL BEGIN TO SLOWLY MAKE ITS WAY INTO THE AREA...AND WITH CLEARING SKIES...TEMPERATURES IN THE MID TO UPPER 60S ARE POSSIBLE IN THE NORTH. ELSEWHERE...LOWS IN THE LOW 70S ARE EXPECTED. 14 .LONG TERM...MONDAY THROUGH SUNDAY. SHORT RANGE MODELS CONTINUE ADVERTISING THE COLD FRONT SOMEWHERE NEAR PIKE AND BARBOUR COUNTIES EARLY MONDAY MORNING. SIGNIFICANT DRYING LAGS THE FRONT BY ABOUT 175 MILES TO THE NORTHWEST...BUT THIS DRY AIR SHOULD MAKE IT DOWN TO PIKE AND BARBOUR BY AROUND 21Z. MODEL PHYSICAL SOLUTIONS PRINT OUT SURFACE DEW POINTS IN THE 50S WITH MEAN RELATIVE HUMIDITY VALUES INTO THE 20 PERCENT RANGE...WHILE BOTH MOS GUIDANCE SOLUTIONS KEEP DEW POINTS IN THE 60S. WILL LEAN A BIT BELOW MOS WITH DEW POINTS DUE TO THE DEPTH OF DRY AIR DEPICTED ON SOUNDINGS. WILL KEEP A 15-25 POP FOR SOUTHERN AREAS MAINLY EARLY MONDAY...WITH NOTHING MENTIONED BEYOND 21Z. THIS DRY AIR WILL ALSO ALLOW LOW TEMPS TO BE A BIT COOLER WITH NEAR 60 DEGREE READINGS TUESDAY AND WEDNESDAY MORNINGS IN A FEW PLACES. BELIEVE IT OR NOT...THESE LOWS INCH TOWARDS THE RECORDS...BUT STILL REMAIN AT LEAST A FEW DEGREES TOO HIGH. RECORDS MAINLY RANGE FROM 50 TO 60 DEGREES. HIGHS AT OR JUST ABOVE NORMAL FOR THE WEEK. MEDIUM RANGE MODELS DISPLAYING SOME SPREAD ON THE DETAILS IN THE LONGER RANGE. MAIN BELT OF WESTERLIES REMAIN NEAR THE CANADIAN BORDER WITH WEAKNESS IN THE UPPER RIDGE NEARBY. WEAK SURFACE BOUNDARY WILL HANG AROUND NEAR THE SOUTHERN PART OF THE CWA. MOISTURE WILL SLOWLY INCREASE ACROSS CENTRAL ALABAMA WEDNESDAY THROUGH SATURDAY...SO GRADUALLY SPREAD POPS FROM SOUTHEAST TO NORTHWEST WITH EACH PASSING DAY. WILL HAVE TO MONITOR THE EASTERLIES AND THE SUBSEQUENT SPREAD OF ATLANTIC MOISTURE OUR WAY... BUT AT THIS TIME WENT WITH CHANCE POPS AT BEST. 75/LINHARES && .AVIATION...12Z TAF DISCUSSION. PATCHY FOG WILL QUICKLY BURN OFF THIS MORNING AS A CU FIELD...FOLLOWED BY SHOWERS AND THUNDERSTORMS...DEVELOP. CONVECTIVE ACTIVITY IS EXPECTED AT ALL TERMINALS TODAY. INCLUDED VCTS WORDING AND USED TEMPOS TO INDICATE THE MOST LIKELY TIME FOR TSRA AT EACH TERMINAL. CONVECTION WILL END FROM NORTHWEST TO SOUTHEAST AS A FRONT CROSSES THE AREA TONIGHT. AS STORMS DEVELOP IN AN UNSTABLE AIRMASS AHEAD OF THE FRONT AND STORMS ASSOCIATED WITH THE ACTUAL FRONTAL BOUNDARY MOVE THROUGH THE REGION...TEMPOS AND CONVECTIVE WORDING IN THE TAFS WILL LIKELY HAVE TO BE ADJUSTED. GENERALLY EXPECT WIDESPREAD SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS. 14 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 14/75/14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 636 AM CDT SUN JUL 13 2008 ALZ011>015-017>050-141130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 636 AM CDT SUN JUL 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA TODAY...GENERALLY FROM 11 AM THROUGH 10 PM. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 45 TO 65 MPH... LOCALIZED HEAVY RAIN UP TO 2 INCHES...DEADLY LIGHTNING...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING. 75
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1135 AM CDT SUN JUL 13 2008 ALZ020-131700- CHEROKEE- 1135 AM CDT SUN JUL 13 2008 ...SIGNIFICANT WEATHER ALERT FOR CHEROKEE COUNTY UNTIL NOON CDT... AT 1135 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF FORT PAYNE...MOVING EAST AT 21 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CLOUDLAND. NEW MOON. FULLERTON. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. TG
The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 16:56 UTC.
3 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were blown down east of the Central Community.
Several large limbs were blown down on AL-9, near Santuck.
A few trees were blown down north of the White Hall Community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127766, 127767, 127768, 127769.